Critical Care Pearls

Card Set Information

Critical Care Pearls
2010-10-07 09:44:10
Critical Care Pearls

Critical Care Pearls
Show Answers:

  1. CYP3A4 inhibitors, such as macrolides and azoles (fluconazole, voriconazole), can cause serious DDIs when given concomitantly with meds that are a subtrate for CYP3A4 such as:
    • -Midazolam
    • -Cyclosporine
    • -Tacrolimus
    • -Diltiazem
    • -Amiodarone.

    Pay particular attention to your transplant patients, as administration of an azole can result in significant cyclosporine or tacrolimus toxicity

    Papadopoulos J, Smithburger PL. Common drug interactions leading to adverse drug events in the intensive care unit: Management and pharmacokinetic considerations. Crit Care Med2010;38(S):S126-S135.
  2. Drug-Induced Hypophosphatemia Pearls:
    Hypophosphatemia is seen in almost 30% of critically ill patients.

    As discussed in a prior pearl, hypophosphatemia can result in respiratory failure along with cardiac and neurologic abnormalities.

    Although common ED causes of hypophosphatemia include sepsis, hypothermia, and dialysis, don't forget about medications.

    • Medications that can cause significant hypophosphatemia in the critically ill (along with their mechanism) include:
    • Decreased GI intake: antacids, sucralfate
    • Transcellular shift: aspirin overdose, albuterol, catecholamines, insulin, and bicarbonate
    • Increased urinary excretion: diuretics, acetaminophen overdose, and theophylline overdose

    • References
    • Buckley MS, LeBlanc JM, Cawley MJ. Electrolyte disturbances associated with commonly prescribed medications in the intensive care unit. Crit Care Med 2010; 38(S):S253-S264.
  3. What is the pathogenesis of ventilator-associated pneumonia?
    The pathogenesis of VAP is thought to result primarily from the leakage of contaminated oropharyngeal secretions around the endotracheal tube cuff and into the lung (JEM, In Press, Online 8/9/10).
  4. Hypocapnia and Brain Injury PEARLS
    Hypocapnia indirectly reduces cerebral blood volume through reductions in arterial cerebral blood flow.

    Despite its continued and frequent use, hypocapnia can actually aggravate cerebral hypoxia through reductions in oxygen supply and increases in cerebral oxygen demand.

    In addition to inducing further cerebral injury, hypocapnia can cause deleterious effects on the heart, lung, and GI tract. To date, there is no evidence that hypocapnia improves outcome in patients with traumatic brain injury or acute stroke.

    Induced hypocapnia in critically ill ED patients with acute brain injury should primarily be reserved for those with imminent brain herniation.

    ReferencesCurley G, Kavanagh BP, Laffrey JG. Hypocapnia and the injured brain: More harm than benefit. Crit Care Med 2010; 38:1348-59.
  5. Drug-Induced Thrombocytopenia Pearls:
    Thrombocytopenia is common in critically ill patients and is associated with increased mortality.

    Up to 25% of critically ill patients will develop thrombocytopenia as a result of a medication, termed drug-induced thrombocytopenia (DIT).

    Antibiotcs are a common, yet infrequently recognized, cause of DIT.

    • Antibiotics reported to cause DIT:
    • -linezolid
    • -vancomycin
    • -trimethoprim/sulfamethoxazole
    • -beta-lactams.

    In fact, piperacillin/tazobactam has been associated with DIT more frequently than any other penicillin.

    ReferencesPriziola JL, Smythe MA, Dager WE. Drug-induced thrombocytopenia in critically ill patients. Crit Care Med 2010; 38(S):S145-54.
  6. ICU Acquired Weakness Pearls:
    ICU acquired weakness (ICU-aw) is a general term that refers to the weakness that develops in critically ill patients during the course of their illness - especially in patients with sepsis and those receiving mechanical ventilation.

    ICU-aw is an very common complication of critical illness that can develop within hours and has been shown to increase the duration of mechanical ventilation and ICU/hospital LOS.

    Observational studies have also reported an association with mortality.

    Risk factors associated with ICU-aw include medications (neuromuscular blocking agents, corticosteroids), hyperglycemia and immobility.

    For the critically ill ED patient, current recommendations suggest limiting the administration of neuromuscular blocking agents and corticosteroids, when possible

    Griffiths RD, Hall JB. Intensive care unit-acquired weakness. Crit Care Med 2010; 38:779-87.
  7. Similar symptoms in SIADH and Cerebral Salt Wasting Syndrome:
    • -Hyponatremia
    • -Increased urine osmolarity
    • -Increased urine sodium
    • -Normal adrenal, renal, and thyroid function
  8. The major difference between SIADH and Cerebral Salt Wasting Syndrome:
    • Patients with SIADH are euvolemic or hypervolemic (excess ADH causes fluid retention) whereas patients with CSW are fluid depleted (impaired renal handling of sodium and water).
    • To differentiate, look for signs of hypovolemia: orthostatics, dry mucus membranes, hemoconcentration, pre-renal azotemia, and/or hemodynamics (IVC collapse anyone?).

    • Bottom line: Distinguish SIADH from CSW because the treatments are exact opposites: SIADH: Fluid restrict
    • CSW: Give water and salt (i.e., 0.9% saline)
  9. ARDS is an inflammatory disease characterized by pulmonary edema, stiff lungs, and hypoxemia. What is the associated mortality? What pharmacologic therapies are proven to reduce mortality?
    ARDS has a mortality of over 40%; no pharmacologic therapies are shown to decrease mortality.

    The only therapy is a lung-protective strategy using small tidal volumes with limitation of the end-inspiratory lung stretch

    (NEJM, 9/16/10, p. 1176).
  10. When initiating therapeutic hypothermia following return of spontaneous circulation following cardiac arrest, what is the standard amount of cold (4°C) crystalloid solution administered intravenously?
    30 ml per kilogram (about 2 liters for a patient who weighs 70 kg), administered intravenously over the course of 30 minutes (NEJM, 9/23/10, pg. 1256).
  11. Isolated increases in peak pressure suggest increased resistance to airflow and should prompt consideration of the following:
    • 1. Kinked or twisted ET tube
    • 2. Biting ET tube
    • 3. Obstructed ET tube
    • 4. Bronchospasm
    • 5. Lower airway obstruction
  12. Increases in plateau pressure suggest decreased pulmonary compliance and should prompt consideration of the following:
    • 1. Unilateral intubation
    • 2. Pneumothorax
    • 3. Pulmonary edema
    • 4. Worsening pneumonia
    • 5. Abdominal HTN/compartment syndrome